Back to Ask the Diabetes Team Ask the Diabetes Team

From Missouri, USA:

I am 41 years old and have had Type 1 diabetes for 18 years. Over the years I have had low sugars, some worse then others. Recently, I had an incident happen that I can't explain and was wondering if you could shed some light on it. It was 3:15 in the afternoon. I checked my blood sugar, and found out that it was 55. I ate a small handful of candy, to give it a boost, and about 5 ounces of protein. I went to take a nap, which I've done a hundred times before with low blood sugars. The next thing I knew, I was being treated by paramedics. My husband found me sitting on the edge of the bed, eyes wide open, but unable to respond to anything. Of course I don't remember much of anything.

All the other times when I've eaten and taken a nap, the blood sugar comes up. I've had extremely low blood sugars in the night and have woke up. I just don't understand why this happened. I am taking the same amount of insulin, do the same things that I normally do.

I have been keeping close watch over my blood sugar. Three nights later I had another odd thing happen. My blood sugar was 176 at bedtime. Two hours later it was 22. I ate half of a peanut butter sandwich, 8 small sections of graham crackers with peanut butter, 3 glucose tablets and 1 cup of orange juice. 4 hours later it was 33.

Does the pancreas ever temporarily produce insulin? Why after so many years of having diabetes, does something like this happen? The paramedics said that I was lucky that in 18 years, I'd never had this happen before. They said most of their calls are diabetics in trouble with low blood sugars.

One more question, I also don't understand how come my eyes were wide open the whole time, but I was out of it. I was conscious but not aware of anything. What would you call this. Unconscious? Light coma state? I know one thing for sure, I won't take a nap again during a low sugar episode!


Central nervous system responses to hypoglycemia can not only be very dramatic; but they can be very variable. You might call the episode when your eyes were open a "fugue" rather than an episode of loss of consciousness; the puzzle remains as to why it happened. First of all I would wonder why glucagon was not available to resolve the episode more quickly and since you say this has happened fairly often I wonder if your exercise schedules, diet and the type and amount of insulin dosage have been optimally adjusted to prevent recurrences. I think also that you should discuss with your doctor whether this last episode might represent some long term vascular complication of the diabetes or have been precipitated by some exogenous factor including other medication.

In Type 1A (autoimmune) diabetes, the insulin producing cells would have been totally destroyed and it is hard to accept that they might suddenly function again. The low blood sugars that you describe are much more likely to be due to an inappropriate insulin overload.


Original posting 28 Sep 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.